Suicide And The Terrifying Medicine

The suicide of the young priest, Father Evan Harkins, has been keeping me occupied for a while. A suicide is always shocking, and a suicide generally leaves – whatever rubbish some V II priest may have told you – very little hope that the person who committed it escaped hell, for the reasons we all knew when we were three and a half year old, before political correctness utterly ruined our sensus catholicus. I will, therefore, remind everyone that the “heart in the right place” argument, so easily used to play God and feel good at the same time, must be expunged from the Catholic mind.

The sad case of Father Evan Harkins, however, might really be different.

Read here the absolutely terrifying letter written by a religious who witnessed several cases of people treated with the same medicament. The most terrifying period of an otherwise terrifying letter:

Yet another Sister fell into deep depression after being prescribed an anti-depressant for the relief of headaches. After she had been taking it a couple of days, she felt so depressed and suicidal, she walked out of the monastery down the road, with the overwhelming yearning to just end her life.

I realise the medicament given to Father Harkins was a reaction to severe, likely life-threatening, digestion problems, which demanded a robust countermeasure. However, I cannot avoid thinking that there is something seriously wrong with a medicament that can cause such suicidal instincts in those who take it. At the very least, it is fair to say that cases like the one of Father Harkins and the other ones mentioned by the Abbess should be thoroughly investigated by the appropriate authorities and regulators; at the very least, one would think that a thorough and serious warning about the potential side effects and, perhaps, mandatory medical supervision should be linked to the cure. I am approaching sixty years of age, and I did not even know that medicines with such brutal side effects exist in the first place. Truly sobering reading. I am, of course, not God and therefore do not know, but I truly hope that this goes as “not being able to understand what one is doing”, helping our poor Father. Lord, have mercy on him, and on us all.

However, you would rightly accuse me of becoming soft in my old age, if I were to engender the impression that this is just another “let us make our own fluffy religion” post, like you read almost everywhere nowadays. There can be no doubt that in case of suicide – of someone that is not insane, etc. – the probability of hell is just very high; so much so, that the Church thought it appropriate (who would dare, in the West, to do it today?) to prescribe that there should be no burial in consecrated ground, and no requiem mass. It did not mean, of course, that the suicide was in hell. It meant that the hand of cards was bad enough that the Church deemed a scandal to just send the signal that the deceased is quite OK, because “he had his heart in the right place”, and such stuff. For the record, pretty much everyone has his heart in the right place, and every professional assassin loves his children and pets.

I am also told that Hitler was always extremely nice. It gives one food for thought.

Pray for poor Father Harkins. Hope with a sensible, rational hope that a merciful God had mercy on him.

But please, do not nourish the narrative of a God looking at suicide now in a different way than the Church always told us He does.

 

 

 

 

 

 

Posted on February 4, 2020, in Catholicism, Conservative Catholicism, Traditional Catholicism. Bookmark the permalink. 15 Comments.

  1. Yes, a most disturbing case. I will pray for Fr.Harkins.

  2. I suspect that both Father and the good sister had been given SSRI (Selective Serotonin Reuptake Inhibitor) drugs. There have been countless horror stories about this class of drug.

    https://ssristories.org/

    The best known is Prozac, as immortalised in the book “Prozac Nation”. But it is marketed under a long list of meaningless brand names such as Paxil and Zoloft.

    https://www.drugs.com/drug-class/ssri-antidepressants.html

  3. These medications have a “black box” warning on them- the risk is known, but the problem is lack of supervision. There is an excellent discussion on the subject at Fr. Z’s blog, so I won’t repost the information here..

    As someone whose family was helped by SSRI’s, I would hate to see us take a scorched earth policy in regard to them.

  4. Be very wary. Read fine print, side effects of all meds.

  5. Most meds are made in India and China, and Sharyl Atkisson did an expose on their falsified test results.

  6. I have often thought that the Church’s softening of Her view on the fate of suicides has contributed to the increase in the incidence of it. The fear of Hell was an effective preventative in many cases, I would think.

    • There can be absolutely no doubt about it.
      The perception of suicide when I was a child was such that people did not even think of it. Italy was, then, known for its extremely low rate of suicide.

  7. Psych drugs have been killing people for decades now. It’s bad here in the US but Britain has also had issues with it. Just some basic FYI on these drugs:

    1) Virtually every mass shooter of schools has either been on the drug or withdrawing from it.
    2) Virtually every psych drug has side effects that include either suicidal ideation, homicidal ideation or both.
    3) Many psych drugs deplete B vitamins which cause suicidal ideation.
    4) Psych drugs cause systemic functional brain damage if taken long term. They also damage the gut, liver, thyroid and adrenals.
    5) Psych drugs are now being used for “off-label” purposes such as stomach, headaches etc. People blindly trust the physician who is putting them on a drug that will chemically lobotomize them, make their bodies dependent on them thus causing withdrawal symptoms and syndromes. Pharma changes the name of the drug (Prozac to (insert new drug name) and people are clueless about it.
    6) There is no such thing as a “chemical imbalance”. That was a made up marketing tool.
    7) Psych drugs kill people. Short term like Fr. Harkins and long term via disability, dementia, and suicide via people’s attempt to withdrawal.
    8) Depression should be treated either pharmaceutical grade supplements like the company True Hope makes or with IV nutrient therapy, bolstering the body while testing or therapy determines the true cause.
    9) Great sites to learn more are: http://www.cepuk.org and madinamerica.com
    10) People should NEVER stop psych drugs cold turkey if taken for longer than a couple of weeks. That is how quickly the body becomes dependent. Check out online groups for counsel, info and support if people want to safely taper. A good site is: survivingantidepressants.org They work with people on all kinds of psych drugs.

    I wondered why Our Lord allowed this tragedy to happen. My opinion is that He wants the trad community to wake up to the evils that are psych drugs and find more natural support for mental health symptoms as well as to not blindly trust doctors anymore. The whole world has been infected, and that includes the medical establishment too.

    God bless~

  8. I am indeed distressed to read of the suicide of this young priest. This is not the only one which has distressed be recently. I know of at least one other recent suicide of an excellent young man who was very well known for his support of the Church and all it stands for and teaches. Sadly it seems that such things do happen and I am indeed driven very strongly in believing that we do not know how God judges such people and we indeed do not understand the extent of God’s mercy. I have to keep reminding myself that I am not God and that I really do not know exactly His judgements and the extent of His mercy!

  9. I was told that the medication was used in an “approved” but off-label purpose.
    The medication was an anti-depressant that can be used for digestive problems.
    Given the previous experience at this convent I wonder about the doctor who prescribed this murderous medication. Is this a physician who specializes in winnowing the clergy?

    As for: “I am also told that Hitler was always extremely nice. It gives one food for thought.”
    adolf was a vegetarian, loved his two alsatians more than human beings and didn’t marry his girlfriend until just before his suicide. The food being only vegetables does make you think. All those climate-alarmists want us to stop eating meat.

  10. Dear Mundabor, regarding this very delicate subject, I would recommend that you read this book in order to understand the real dealings of Big Pharma and psychiatric drugs. Just an introduction to the subject:

    Virapen, John, Side Effects: Death. Confessions of a Pharma-Insider, Virtualbookworm.com Publishing, 2010.

    You may find it here:

    http://93.174.95.29/_ads/AAE49061CCA0324883A6E8B25139C33E

    In case you are interested, I can provide more bibliographical references.

  11. widlast washere

    My wife has suffered from severe depression and has been on SSRIs for years, for her it has helped quite a bit. But, and it is a huge but, many many folks, particularly the young, do not respond well to these drugs and can become violent or severely depressed to the point of psychosis. I have hope for the priest in question, he was not in his right mind at the time, and is therefor not culpable.

  1. Pingback: Canon212 Update: – The Stumbling Block

  2. Pingback: Friday hawt chicks & links – The Donald edition. – Adam Piggott

%d bloggers like this: